Alert archive / Ohio / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 220, NWS Wilmington, OH

August 22, 2001Warren County, Ohio

NWS Wilmington, OH issued this severe thunderstorm warning at Aug 22, 2001, 10:50 AM EDT for Warren County, Ohio. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 22, 2001, 10:50 AM EDT (14:50 UTC)
Expired
Aug 22, 2001, 11:45 AM EDT
In force
55 min
Issued by
NWS Wilmington, OH
Area
Whole counties

County Warren County, OH

The radar

The Cincinnati radar (KILN), 30 km from the middle of the area, began a volume at 14:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 2.8 hours before the alert went out and 32 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2001-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2001-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1387 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
132 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

862 
WUUS51 KILN 221451
SVRILN
OHC165-221545-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
1050 AM EDT WED AUG 22 2001

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WARREN COUNTY IN OHIO...

* UNTIL 1145 AM EDT...

* AT 1050 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES NORTHEAST OF MASON...MOVING SOUTHEAST
  AT 20 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  MORROW...
  MASON...
  LEBANON...

THIS IS A DANGEROUS STORM...CAPABLE OF PRODUCING VERY LARGE HAIL AND
DAMAGING WINDS. IF YOU ARE IN THE STORMS PATH...TAKE COVER IN A
STURDY STRUCTURE UNTIL THE STORM PASSES.

$$
 TIPTON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 10:35 AM EDT, 15 minutes earlier.

Area forecast discussion, Aug 22, 10:35 AM EDT, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
1035 AM EDT TUE AUG 21 2001

MID/UPR LVL RDG AXIS CNTRD OVR LWR MS VLY FLATTENS AS A SERIES
OF S/WVS ROTATE ARND THE PERIPHERY FM UPR MS VLY INTO OH TDA.

LTST SFC MAP SHWS LO PRES OVR IA WITH WRMFNT EXTENDING ESE THRU
IL AND WRN IN. PROFILER NETWORK INDICATES 30-35KT LOW LEVEL
WRLY JET BTWN 925MB AND 850MB. THIS LO LVL JET IS PROVIDING MOIST
ASCENT OVR WRMFNT BNDRY. THIS LO LVL WAA HS LED TO DVLPMNT OF TSTM
COMPLEX WHICH IS DROPPING SSE THRU ERN IN AND WRN OH. THESE STORMS
PRODUCING LCL HVY RAIN. ALTHO RADAR HS INDICATED FAVORABLE MARC
SIGNATURES...HV NOT RECEIVED ANY REPORTS OF SVR WND THUS FAR. THIS
MAY BE DUE TO THE DEPTH OF THE LO LVL COLD POOL WHICH EXISTS OVR
WRN OH ATTM.

MAIN FCST QUESTION REVOLVES ARND FURTHER TSTM DVLPMNT AND ASSESSMENT
OF SVR POTENTIAL THIS AFTN/TNGT. XPCT CURR TSTM COMPLEX OVR WRN OH
TO CONT DROPPING SWD FOLLOWING FAVORABLE 850/300 MB THICKNESS AND
WEAKEN AS THEY MOVE AWAY FM FAVORABLE GENESIS RGN. THEN EXPECT
CONTD WEAKER CONVECTION  WITH ANOTHER MAJOR ROUND OF TSTMS XPCTD
THIS AFTN INTO TNGT WITH NXT S/WV ROUNDING RDG TOP IN WI DROPPING
INTO OH THIS EVE. SATL SHWG CONSIDERABLE CLOUDINESS WITH TSTM
ACTVTY POSSIBLY SLOWING EWD PROGRESSION OF WRMFNT OVR IN. WL MAKE
SOME MINOR COOLER ADJUSTMENTS TO TEMPS OPENING UP RANGES FOR HI/S.
WL ALSO INCREASE TSTMS POPS IN THE AFTN PERIOD ACRS THE S.

FCST SOUNDING BY LATE EVE SHWING CAPES ARND 2400 J/KG WITH WBZ DROPPING
INTO 10.7K FT RANGE. ALSO...FAVORABLE LO LVL SHEAR WL EXIST FOR PSBL
ROTATING STORMS. A CAP IS INDICATED ARND 850MB BUT XPCT FORCING TO
OVRCOME THIS CAP. WL UPDATE SVR WX OUTLOOK FOR ENTIRE AREA. WL ALSO
MENT SVR POTENTIAL AND HVY RAIN IN ZONE FORECAST.

.ILN...NONE.

RANDALL

In the hours before

Special weather statement, Aug 22, 5:00 AM EDT, 5 hours 50 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-221500-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
500 AM EDT WED AUG 22 2001

...SEVERE THUNDERSTORMS POSSIBLE LATE THIS AFTERNOON AND EVENING...

A WARM FRONT WILL MOVE FROM THE MISSISSIPPI VALLEY REGION INTO THE
OHIO VALLEY DURING THE MORNING HOURS...THEN NORTH OF THE OHIO
VALLEY REGION DURING THE AFTERNOON.  SCATTERED SHOWERS AND
THUNDERSTORMS ALONG AND NORTH OF THE WARM FRONT ARE EXPECTED TO END
BY AFTERNOON.  A WARM...MOIST AIRMASS WILL THEN MOVE INTO THE OHIO
VALLEY REGION DURING THE AFTERNOON HOURS.  A COLD FRONT IS THEN
FORECAST TO DROP SOUTHEAST INTO THE LOWER GREAT LAKES BY THIS
EVENING.  THIS FRONT...COMBINED WITH THE WARM AND UNSTABLE AIRMASS...
WILL TRIGGER SHOWERS AND THUNDERSTORMS FROM LATE AFTERNOON INTO
THE EVENING.

SOME OF THE THUNDERSTORMS MAY BECOME SEVERE WITH DAMAGING WIND AND
LARGE HAIL THE PRIMARY THREAT.  SPOTTER ACTIVATION MAY BE
REQUIRED LATE THIS AFTERNOON AND EVENING.

STAY TUNED TO NOAA WEATHER RADIO OR LISTEN TO OTHER MEDIA OUTLETS FOR
THE LATEST INFORMATION ON THIS WEATHER SITUATION.

HICKMAN

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 8:57 AM EDTSevere Thunderstorm WarningILNDarke48 min
Aug 22, 9:12 AM EDTSevere Thunderstorm WarningILNPreble63 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.